Lost voice after 10 Botox units in my crows feet. Has anyone experienced this? Will it go back to normal?

I started loosing my voice 30 minutes after the procedure. It was my first time with a 3 times board certified Doctor. Has anyone experienced this? Will it go back to normal? When? Thanks!

Doctor Answers 8

Loosing voice after Botox

Thank you for your question fernandarega. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression such as the crows feet seen around the eyes when one smiles or squints. Common side effects include pain, bleeding, bruising, redness, swelling, and infection. These occur in the area of treatment. Other side effects can occur in other areas. For example, if Botox is placed in the neck for neck bands, a possible side effect is difficulty swallowing. I would advise my patient that vocal changes are unlikely related to Botox treatment for the crow's feet. Please consult with a doctor for specific recommendations. Good luck!

Encino Physician
5.0 out of 5 stars 1 review

Voice loss not related to Botox in crow's feet

Thank you for your question.

It is not likely that voice loss is related to Botox injection in crow's feet.

Dr Karamanoukian
#RealSelf100 Member

It is highly unlikely that your voice loss is in any way correlated to the Botox treatment you received.

It is highly unlikely that your voice loss is in any way correlated to the Botox treatment you received, especially as the Botox was done to the crow’s feet and not the neck. Botox also does not work that quickly; most people see effects after 3 to 5 days, not 30 minutes. In extremely rare instances, any neuomodulating agent, like Botox, can unmask an underlying Myasthenia gravis. The most common form of MG is a chronic autoimmune neuromuscular disorder that is characterized by fluctuating weakness of the voluntary muscle groups. I recommend visiting an ear, nose, and throat specialist or a neurologist to determine the cause of your voice loss.

Mitchel P. Goldman, MD
San Diego Dermatologic Surgeon
4.8 out of 5 stars 17 reviews

Lost voice after 10 Botox units in my crows feet. Has anyone experienced this? Will it go back to normal?

Hello, and thank you for your question. In general, losing of one's voice is not a side effect associated with Botox treatment. This is likely coincidental, and I would recommend seeking the advice of your physician regarding the issue you are experiencing with your voice. I hope this information helps, and I wish you the best of luck.

Paul S. Nassif, MD
Beverly Hills Facial Plastic Surgeon
4.8 out of 5 stars 44 reviews

Botox for Crow's Feet and What to Expect

Thank you for your question Fernandarega. Consider this to be a coincidence. Small amounts of Botox to the crows feet have not caused difficulty with speech in anything in the literature. And given the time frame of the incident, Botox would not be able to cause immediate effects (within 30 minutes) as described. Consider evaluation if you are concerned about your voice for other causes, perhaps viral or allergic, with a board certified physician.

Can you lose your voice after Botox injected around your eyes

Thank you for asking about your Botox injection which was followed by losing your voice.

  • If the loss of your voice was caused by the Botox, it is a rare enough reaction to be reported in the literature.
  • It is more likely that you have a viral throat infection or air-borne allergy. Here's why -
  • Even fast-responders to Botox need about 12 hours to react to Botox.
  • Plus loss of voice would require the Botox to reach the vocal cords - by direct injection into a vein that goes to them...virtually impossible although strange things happen.
  • Here's what to do - notify the specialist who treated you AND
  • Consult an ENT specialist for an exam of your vocal cords
  • If one or both cords are partially paralyzed, it requires a diagnostic evaluation -the least likely explanation is a Botox effect.
  • If your vocal cords are inflamed, not paralyzed, it is not a Botox effect.

Always see a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes.

Crows feet Botox and hoarsness are unrelated

Crows feet Botox can have no effect on hoarseness, especially immediately after the injection. If your hoarseness continues, consider seeing an ENT for evaluation.

Andrew Campbell, M.D.
Facial Plastic Specialist
Quintessa Aesthetic Centers

Andrew Campbell, MD
Milwaukee Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

Lost voice after 10 Botox units in my crows feet.

Dear fernandarega,
There is no correlation between 10 units in your crows feet and loosing your voice, other than both things happened on the same day. The effects of botox would have not even had a chance to start working for about 48 hours.
Botox is injected in the neck and throat area for medical conditions and that is why the list of potential complications includes some scary things related to voice. The worst complications have occurred when using very large doses (about 14 times the typical cosmetic treatment) in children with diseases like cerebral palsy and other pre-existing neuromuscular diseases. This is actually the kind of stuff botox was used for long before it was ever used for cosmetic purposes. It is not uncommon for a person to become frightened and the subsequent placebo effect that kicks in far more more powerful than any true physiologic effect of a medication.
There is not a single medication that does not have a long list of potential side effects and risks. Many listed are common things like respiratory infection, headache, and diarrhea regardless of the medication, because these things happen to people on a daily bases, even when they are part of a study group being followed for research purposes. There can also be side effects more closely related to the drug. For example, immunosuppressive medications increase the risk of infections, laxatives increase the risk of diarrhea, and poking a needle a bunch of times in your face may bruise you and hurt.
My anesthesiologist friend went to see a patient in pre-op holding before his knee surgery. He needed to use the bathroom, and when he returned he was slurring his speech and had a weakness. He was having a stroke. Had this started 15 minutes later, everyone would have blamed the doctors, medications (he had received none yet), and/or the procedure. 
No one should have any elective procedure unless they are willing to put up with a potential risk, and you have to decide if someone who is making outrages claims (I have read some of the things written on the internet) is more credible than decades of research done in a controlled fashion.
Good luck. 

Stacey Folk, MD
Denver Plastic Surgeon
5.0 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.